Oklahoma, 2012

Damaging Wind in Oklahoma, August 6, 2012

August 6, 2012 · NWS OUN · 1 event in 1 county or zone

Isolated storms developed late in the day across western Oklahoma. With large temperature dewpoint spreads, at least one severe wind gust was recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated storms developed late in the day across western Oklahoma. With large temperature dewpoint spreads, at least one severe wind gust was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 6, 11:24 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 6, 11:24 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1224 PM CDT MON AUG 6 2012

.DISCUSSION...
PLEASE SEE THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR WILL APPLY THROUGH THE FORECAST PERIOD. RELATIVELY LIGHT
SOUTHEASTERLY TO SOUTHERLY WINDS CAN BE EXPECTED AT ALL TERMINALS.
CIRRUS WILL CONTINUE TO PASS OVERHEAD...ALONG WITH SOME CU
DEVELOPING LATER THIS AFTERNOON. ISOLATED THUNDERSTORMS REMAIN
POSSIBLE THIS AFTERNOON AND EVENING MAINLY NEAR CSM...HBR...OKC
AND OUN. CONFIDENCE IS TOO LOW...HOWEVER...TO INCLUDE VCTS
ANYWHERE BUT CSM. LOW TSRA CHANCES SHOULD QUICKLY DIMINISH WITH
SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77 103  78  99 /  10  10  20  20
HOBART OK         74 103  75 100 /  20  20  30  20
WICHITA FALLS TX  79 107  79 102 /  20  20  30  20
GAGE OK           71 102  71  98 /  10  30  30  20
PONCA CITY OK     72 103  74  97 /  10  10  20  20
DURANT OK         76 103  78  99 /  20  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/03/03
Hazardous weather outlook, Aug 6, 11:49 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1249 PM CDT MON AUG 6 2012

OKZ004>048-050>052-TXZ083>090-071800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1249 PM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT...BUT CHANCES FOR ORGANIZED SEVERE STORMS ARE LOW.

DISCUSSION...
A MAJORITY OF THE REGION WILL REMAIN DRY TODAY...BUT WIDELY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST OF I35 AND
SOUTH OF I40. ALTHOUGH SMALL HAIL AND STRONG WIND GUSTS WILL BE
POSSIBLE WITH THE STRONGER STORMS...THE CHANCE OF ORGANIZED SEVERE
WEATHER IS FAIRLY LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH FIRE DANGER WILL PERSIST ACROSS PORTIONS OF THE AREA DUE TO
A COMBINATION HOT AND DRY WEATHER AND DRY VEGETATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS NEAR A COLD FRONT ON
TUESDAY AND WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING VERY STRONG WIND GUSTS...SMALL HAIL AND BRIEF HEAVY
RAINFALL.

OTHER HAZARDOUS WEATHER...
WHILE RED FLAG FIRE CONDITIONS ARE NOT ANTICIPATED THROUGH THE
WEEK...THE ONGOING DROUGHT AND CONTINUED HOT TEMPERATURES WILL
KEEP FIRE DANGER MODERATE TO HIGH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5
AM CDT TUESDAY.

In the hours before

Special weather statement, Aug 6, 1:46 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT MON AUG 6 2012

OKZ047-051-052-062030-
BRYAN OK-MARSHALL OK-JOHNSTON OK-
246 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN...
NORTHEASTERN MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 330
PM CDT...

AT 246 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILBURN...
MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
DURANT...MILBURN...SILO...ARMSTRONG...MEAD...FILLMORE AND NIDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3401 9628 3394 9657 3423 9665 3430 9647
      3420 9640 3416 9641 3416 9638
TIME...MOT...LOC 1941Z 333DEG 18KT 3420 9652

MBS
Special weather statement, Aug 6, 2:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT MON AUG 6 2012

OKZ047-051-052-062100-
BRYAN OK-MARSHALL OK-JOHNSTON OK-
333 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BRYAN...NORTHEASTERN
MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 400 PM CDT...

AT 332 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM MILBURN TO LITTLE CITY TO CALERA...MOVING SOUTH AT 20 MPH.
THESE STORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING THAT COULD
RESULT IN FIRES IF THEY OCCUR IN RECEPTIVE FUELS.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
DURANT...MADILL...TISHOMINGO...CALERA...KINGSTON...COLBERT...
OAKLAND...ACHILLE...MILBURN...SILO...ARMSTRONG...MEAD...WOODVILLE...
CARTWRIGHT...FILLMORE...NIDA...LITTLE CITY AND MCBRIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3382 9655 3386 9661 3389 9659 3389 9663
      3392 9666 3391 9668 3403 9686 3444 9661
      3420 9644 3398 9625 3380 9622
TIME...MOT...LOC 2032Z 352DEG 16KT 3427 9655 3409 9660 3392 9640

30
Special weather statement, Aug 6, 2:46 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT MON AUG 6 2012

OKZ016-022-062115-
CUSTER OK-WASHITA OK-
346 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUSTER AND WASHITA COUNTIES
UNTIL 415 PM CDT...

AT 341 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM FOSS RESERVOIR TO CORDELL...MOVING SOUTHEAST AT 20 MPH. THESE
STORMS WILL LIKLEY PRODUCE SOME CLOUD TO GROUND LIGHTNING. THIS
COULD RESULT IN FIRES IF THEY OCCUR IN RECEPTIVE FUELS.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...CLINTON...CORDELL...BURNS FLAT...ARAPAHO...CORN...
DILL CITY...CANUTE...CUSTER CITY...BUTLER...BESSIE...FOSS...FOSS
RESERVOIR...CLOUD CHIEF AND STAFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3571 9936 3575 9864 3514 9874 3518 9933
TIME...MOT...LOC 2041Z 309DEG 17KT 3557 9929 3528 9897

30

The radar

The Altus AFB radar (KFDR), 138 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
August 6, 2:50 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408393.